Friday, 11 July 2014
Tysabri and it's longevity?
June 30th this year it was five years ago that I had my first infusion of Tysabri.
Firstly where did that time go and secondly, five years........really?
When I started on the infusions it was a big decision for Martin and I, as it was for anyone deciding to go on this treatment. PML was a big issue. Progressive multifocal leukoencephalopathy or PML causes a serious brain infection that can cause serious disabilities or in some cases it has been fatal. I remember my first few infusions and all I could think about was PML and was it going to happen to me? They now have a blood test they do to check for a thing called the JC Virus. If you test positive for it you are at more risk of developing PML so they are able to keep a closer eye on you or decide to change the treatment. I need to be tested again but my first test was negative for the JC virus.
Not only was PML an issue for me to consider but I also remember my first few infusions for the pain and suffering that I endured. My veins are not great and suggest that a needle needs to go near them and they disappear!
I have my Tysabri infusion done at Derriford hospital on a ward called PIU or the Planned Investigation Unit. I had been on that ward a couple of times prior to starting my infusions and there were a couple of the nurses that remembered me and I remembered them! One of them was brilliant at canulating people and because I was so difficult to canulate she always made sure she was available to tackle me! The problem I have isn't just that my veins disappear but my skin is ultra sensitive.
One of my main MS symptoms is that I have altered sensations over most of my skin......it's especially bad on my hands, feet, arms and legs and it can be very painful, in fact it is most of the time. It's a symptom that is very hard to describe and because you can't see it, it's not easy for people to understand it. So having a cannula put in my arm or wrist felt as though someone had got a red hot poker and they were stabbing it into my skin.
The combination then, of not finding my veins and the pain it caused was a really big thing for me and of the four weeks I had in between each infusion, I would spend at least two of them worrying about the next infusion.
One of the nurses happened to ask me why I didn't have a portacath or TIVAD (Totally Implantable Vascular Access Device) as canulating me was such a problem. I hadn't even heard of a portacath or TIVAD, let alone asked for one! I asked what it was and she explained that it is something that sits under the skin and is connected to a vein. Then when I'd have the infusion the nurse puts a needle straight into the port and the infusion goes straight into the vein that way.
That sounded incredible!
I emailed my consultant and explained the problems I was having and then asked him about a port and whether there was any possibility of me being able to have one, because if I couldn't change the canulation situation I would seriously have to think about whether I could continue with the Tysabri infusions.
He explained to me about the TIVAD and the fact that it could stay in for life as long as there were no infections or problems with it. After I'd expressed my wish that I wanted to go ahead with it, he got it organised and at the end of September 2009 I had my TIVAD fitted and we've used it ever since!
I would certainly recommend it to anyone who has problems with their veins etc. It has taken all the worry away for me now and the four weeks in between each infusion are much less stressful now!
Having been on Tysabri for so long now you would think I was used to it and the effects that it has on me. I am used to it in a way but I do find the whole thing slightly frustrating too. I hate actually having the infusion because I don't particularly enjoy having a needle stuck in my chest! I also hate how it makes me feel. I get very sleepy as the drug is actually going in. Sometimes I'm not even finished and I can't keep my eyes open! I always fall asleep in the car on the way home and I can certainly write off the rest of that day plus the following day too. I sleep for the rest of the day of the infusion and I feel pretty groggy the following day. I mostly have the infusion done on a Thursday or a Friday and we know not to organise anything that weekend so that I have time to feel like a human again!
I never feel any different with Tysabri either. I know a few people who have it who know when they are coming to the end of their four week cycle. They can feel that things aren't working so well and maybe they are more fatigued so they know that their infusion is due and once they've had it they feel better, stronger even.......but I don't feel any of that at all.
It makes it quite frustrating because I don't really know whether it's working or not? I guess I know it's working because I'm not having relapses and I totally trust my consultant it's just a little frustrating that's all!
I'm considering whether I can and whether I should take a break from the infusions for a couple of months, would that lower my risk of PML a little bit by breaking up the time I've been on it? I know that if I did take a break I'd be at risk of a relapse but how big is that risk and how bad could the relapse be? These are all things I need to carefully consider before I take such a big step and I wouldn't do it without my consultants full support either so I've written to him to ask his advice!
I hope everyone is enjoying the weather and not suffering in it too much!
Sending out love and hugs!